What You Should Know about Nonrespiratory Conditions for the EMT Exam

By Arthur Hsieh

You will need to be familiar with nonrespiratory conditions for the EMT exam. When other, nonrespiratory conditions arise that affect oxygen and/or carbon dioxide levels in the body, the respiratory system attempts to compensate by working harder. Here’s a list of some of the more common ones.

Problem Signs and Symptoms Action Steps
Environmental/industrial exposure to toxic gas or
chemicals
Hazardous scene; may involve multiple victims; coughing;
nausea, vomiting; may have secretions from eyes, nose, or mouth;
lung sounds may be clear or may contain wheezes or crackles;
headache, blurred vision (especially with carbon monoxide
poisoning).
Operate in cold zone; decontaminate if necessary; remove
patient to fresh air; administer supplemental oxygen; ventilate if
necessary to maintain saturation.
Metabolic acidosis Condition resulting from excessive hydrogen ion (H+) buildup in
the blood causing high acid levels. The body attempts to shift the
acid levels back to normal by buffering H+ with bicarbonate,
causing CO2 to form. The patient breathes faster and
deeper (Kussmaul’s respirations) to remove the extra
CO2.
None directly. Provide supplemental oxygen if indicated.
Don’t attempt a procedure that would cause the patient to
retain more CO2, such as breathing into a paper bag or
an oxygen mask without oxygen being administered through it.
Myocardial infarction May have chest discomfort; normal lung sounds; may be elderly,
female, or diabetic.
Help patient into a comfortable position; administer
supplemental oxygen; ventilate if necessary to maintain
saturation.
Opioid (narcotic) overdose Opioids like heroin and morphine cause altered mental status
and suppress the respiratory drive, causing slow, shallow
respirations that deteriorate to respiratory arrest.
Insert OPA or NPA to control airway; perform head-tilt,
chin-lift maneuver; begin ventilations with bag-valve mask and
oxygen.
Psychogenic hyperventilation Psychological trigger; normal lung sounds; carpopedal spasms;
numbness in face, hands, or feet.
Help patient into a comfortable position; coach to control
breathing; administer supplemental oxygen. Do not use paper bags or
other home remedies.

By no means is this an exhaustive list; just be sure to keep your mind open to the possibility that someone who is having trouble breathing is experiencing a problem not related to the respiratory system.

An alert, 80-year-old male complains of sudden shortness of breath. His skin is pale, cool, and moist. He tells you he began feeling this way about an hour ago, while he was sitting and reading a book. His vital signs include a respiratory rate of 16 breaths per minute, his pulse is 90 and regular, and his blood pressure is 160/96 mm Hg.

He has a history of high blood pressure and diabetes, and is allergic to bees. Lung sounds are clear bilaterally. His oxygen saturation level is 97 percent. You should

  • (A)administer high-flow oxygen via a nonrebreather mask.

  • (B)place the patient in position of comfort.

  • (C)encourage him to drink some orange juice with sugar.

  • (D)assist with an epinephrine autoinjector, if he has one.

The right answer is Choice (B). Although the patient’s presentation is vague, his age and a sudden onset of feeling short of breath point to a possible myocardial infarction. Keeping the patient calm and comfortable is key to preserving myocardial tissue. Although the patient feels like he is short of breath, there’s little evidence of respiratory distress.

High-flow oxygen, Choice (A), is not warranted. He is alert, suggesting hypoglycemia, which Choice (C) alludes to, is not the culprit. There is no evidence of a severe allergic reaction as Choice (D) implies.